[caption id="attachment_69744" align="aligncenter" width="602"] Mucosal desquamation in a person with Stevens–Johnson syndrome (photo courtesy James Heilman, MD)
[/caption]Cancer Drug Sutent May Cause Fatal Skin Rashes
A drug called Sutent which has been successfully used to treat a variety of cancers may cause skin rashes in rare instances that can prove fatal. Pfizer Canada, Inc., the company that manufactures the drug, sent out a health advisory throughout Canada recently to inform doctors and patients about the drug's possible link to causing deadly rashes on the skin. Sutent is currently being used in the treatment of such life threatening illnesses as cancers of the pancreas, kidney, bowels and stomach.
The company said Sutent has been associated in some people with severe skin rashes, among them Stevens-Johnson syndrome and toxic epidermal necrolysis.
Patients who are currently being prescribed the drug are being warned to be alert if circular red patches or spots containing blisters start appearing on the skin and to discontinue the medication immediately in addition to contacting their physician to report the problem.
Fever, cough and headache usually precede the formation of the skin rashes, which can quickly escalate into blistering and peeling of the skin in addition to the formation of ulcers in the eyes and blisters inside the mouth.
A joint statement from Health Canada and Pfizer Canada reads:
Sutent is indicated for the treatment of gastrointestinal stromal tumour (GIST) after failure of imatinib mesylate treatment due to resistance or intolerance. It is also indicated for the treatment of metastatic renal cell carcinoma (MRCC) of clear cell histology and for the treatment of patients with unresectable locally advanced or metastatic, well-differentiated pancreatic neuroendocrine tumours (pancreatic NET), whose disease is progressive. A statement has been recently added to the Product Monograph to inform Health Care Professionals and patients about a potential association between the use of Sutent and severe cutaneous reactions suggestive of Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN). Early recognition is important in improving prognosis.
There has been no indication that Pfizer Canada is considering taking Sutent off the market and reports of life-threatening skin rashes in patients taking this medication have been extremely rare but have resulted in several deaths.
If you have any questions concerning the recall, please contact Medical Information at Pfizer Canada as per contact information below:
Pfizer Canada Inc.
17300 Trans-Canada Highway
Kirkland, QC H9J 2M5
On The Web: